Bottom Line Inc

Got Cancer? Protect Your Heart from Harmful Therapies

0

First, the good news: Thanks to advancements in prevention, detection and treatment, the overall number of cancer deaths has been significantly reduced. Now, some bad news: For some patients, this success comes at a high cost—many cancer treatments are considered cardiotoxic, meaning they can damage the heart.

In fact, 99% of 303 oncologists included in a 2017 study published in the International Journal of Cardiology said that they prescribe cardiotoxic therapies.

While these are among the most effective treatments for cancer, they can cause dangerous heart conditions such as high blood pressure (hypertension), heart failure, arrhythmia and more…or make preexisting conditions worse—either during treatment or years later.

PROTECTING YOUR HEART

The risk for heart damage from these treatments depends on such factors as the type of treatment and dose…the location of the cancer…and the patient’s age, preexisting cardiac risk and overall health status.

When developing a treatment plan for cancer, an oncologist should carefully weigh the risks and rewards of treatments that are considered to be cardiotoxic and discuss this in detail with his/her patient.

Cancer therapies that have been shown to have negative effects on the heart—and how to protect yourself…

Anthracyclines, such as doxorubicin (Adriamycin) and epirubicin (Ellence). This class of chemotherapeutic drugs, commonly used to treat lymphoma, ovarian cancer and breast cancer, kills cancer cells by damaging their DNA. However, in the process of attacking the cancer, these drugs can weaken the heart, increasing the risk for heart failure. About 9% of patients taking an anthracycline medication will experience a weakening of the heart muscle known as cardiomyopathy. Cardiomyopathy tends to occur within the first year after treatment but may not manifest for 10 to 20 years.

To protect your heart: Your oncologist should check for cardiomyopathy with a baseline echocardiogram (ultrasound of the heart) prior to anthracycline chemotherapy, and again within one year of completing treatment. If cardiomyopathy is caught early, heart medication, such as a beta-blocker combined with an ACE inhibitor, can be started. New research suggests that this drug combination may have a protective effect on a patient’s heart during cancer treatment. Ask your doctor if this strategy is right for you.

Radiation. Radiation to the chest—especially the left side, where the heart is—can damage the blood vessels that bring blood to the heart, the heart valves and the heart muscle, contributing to coronary artery disease, heart failure and arrhythmia. Thanks to advancements in targeted radiation (radiating only the tumor, not the entire chest), the risk of having a heart issue after radiation is lower than ever. Still, many patients who have had radiation will experience cardiac issues sometime in the 40 years following treatment. For this reason, the effect is more concerning for younger cancer patients than older patients.

To protect your heart: If you have had radiation treatment to the chest, see your cardiologist or internist annually for a thorough physical and make sure that any cardiovascular risk factors you might have—such as hypertension, diabetes and/or excess weight—are addressed. My advice: Ten years after radiation treatment, have an echocardiogram and stress test, repeating these tests every five to 10 years, or sooner if you’re experiencing any of the cardiac symptoms mentioned below.

Trastuzumab (Herceptin). This cancer medication, used to treat more aggressive breast cancers (HER2-positive, specifically), causes weakening of the heart muscle, typically during treatment. Thirteen percent of patients taking trastuzumab plus an anthracycline drug experience heart issues. Most at risk are those who have a prior history of cardiac risk factors such as hypertension and diabetes and those who are over age 65.

To protect your heart: You’ll need an echocardiogram before and after treatment, and possibly during treatment as well, to check for warning signs. Fortunately, cardiomyopathy caused by this drug tends to be reversible—if your oncologist notices any problems, he can halt treatment, begin medication such as a beta-blocker and ACE inhibitor to help heal the heart, then restart trastuzumab.

Important: Recent research suggests that taking a combination of trastuzumab and an anthracycline along with a blood pressure drug called candesartan (Atacand) successfully treats early breast cancer while protecting the patient’s heart. And a new study indicates that women with early, localized breast cancer can now take trastuzumab for just nine weeks instead of the customary year with the same anticancer effect but much less cardiotoxicity.

Tyrosine kinase inhibitors, such as bevacizumab (Avastin) and sunitinib (Sutent). These newer cancer medications, used to treat kidney, esophageal, stomach and colon cancers, block a receptor required for new blood vessel formation, starving tumors of blood needed for growth. That’s bad news for tumors and for the heart, which needs a steady blood supply to thrive. Because of this, 20% to 60% of patients taking a tyrosine kinase inhibitor will experience hypertension during treatment and, in some cases, cardiomyopathy and heart failure.

To protect your heart: Your oncologist will monitor your blood pressure throughout treatment with this drug, adding blood pressure medication if necessary. No echocardiogram is needed. Once treatment is complete, your blood pressure usually returns to normal.

Note: Patients who have a preexisting heart condition or cardiac issues while receiving these therapies should get treated at a cardio-oncology program or see a cardio-oncology specialist. To find one near you, check with your oncologist.

WATCH OUT FOR…

Anyone receiving cardiotoxic cancer therapy who has symptoms such as shortness of breath, chest pain, difficulty breathing when walking or lying down or changes in heart rhythm should alert his/her doctor. Note: Many cardiotoxic effects cannot be felt by the patient, so vigilant monitoring of cardiac function during (and sometimes after) treatment is also vital.

print
Source: Anju Nohria, MD, director of the Cardio-Oncology Program at Dana-Farber/Brigham and Women’s Cancer Center in Boston. Dr. Nohria is also a cardiovascular medicine specialist at Brigham and Women’s Hospital, an assistant professor of medicine at Harvard Medical School and the author of more than 60 peer-reviewed articles. BrighamAndWomens.org Date: September 1, 2017 Publication: Bottom Line Health
Keep Scrolling for related content View Comments